• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Venlafaxine and Mirtazapine = Increase weight

M

_messofme_

Active member
Joined
May 8, 2015
Messages
40
Location
New Zealand
So the other day while seeing my Psych Nurse, She mentioned that she was concerned that id put on weight. I haven't recently, but since April/May last year i have. And previously on other medications i did too.

This time around with Venlafaxine and Mirtazapine i've put on 22lbs since i began taking it. Previously i've been on Venlafaxine and quatipine and also put on weight.

the common factor in both of these is the venlafaxine. But my internet searching hasnt brought up much about weight gain (lots) as a massive side effect.

My nurse suggested looking at coming off the medications but ive been stable and thats something i quite like, having meds has enabled me to attend and participate in group therapy; whereas previous i was too unstable and high risk to do it.

So im stuck.
I want to lose weight, and am working on eating regularly and exercising but the weight is staying the same. I can increase exercise which is in progress but other then not eating at all i dont see any other alternative to coming off meds..... but like i said the risk of instability is there and that is not something i really want to revisit.

Any thoughts/advice or comments are welcome.
 
B

billym4467

Well-known member
Joined
May 31, 2016
Messages
323
ive been on Mirtazapine for a while, over the last few years ive cut the dose right down myself. about a year ago i started getting a lot of infections, the off shot is i lost 2 stone and stopped eating. about 3 months ago the doctor said i need to up my Mirtazapine as its good for weight gain and appetite. even though i'm still not eating much thing have improved. i hope thats of some help.
 
C

calamityjen

Well-known member
Joined
Oct 25, 2015
Messages
233
Hi messofme,

I've tried all three of them - venlafaxine on its own, venla + mirtazipine and venla + quetiapine.
My weight has steadily gone up throughout this time, but some of that could be to do with comfort eating. When I was on the venla + mirt, I gained weight rapidly, through mad carb cravings.

From what I know, both mirtazipine and quetiapine are very well known for weight gain, venlafaxine not so much so, but it can happen. It depends very much on your own body chemistry as well.
 
M

_messofme_

Active member
Joined
May 8, 2015
Messages
40
Location
New Zealand
Hey everyone, thank you for your replies. I saw my psychiatrist today and he informed me that the manufacturer who makes the mirtrazipine for NZ is going to be no longer making it. the bonus here is that i will have to go off of it and onto something else, not quetiapine as i have somewhat adverse reactions to that so yay for med change. And he also confirmed that mirtazipine has high incidents of weight gain and inability to shift weight.
 
Top